Ohio, 2004

Tornado and Flash Flooding in Ohio, June 13, 2004

June 13, 2004 · NWS IWX · 11 events in 5 counties and zones

6 thunderstorm wind, 2 hail, 2 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 3:28 PM EST, 26 minutes earlier.

Area forecast discussion, Jun 13, 3:28 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EST SUN JUN 13 2004

.SHORT TERM...
LINE OF SHOWERS AND STORMS DEVELOPING ACROSS CNTL CWA WILL LIKELY
EXPAND AND INTENSIFY NEXT FEW HOURS AND WILL GO HIGH CHC AND MAYBE
LIKELY NOW THAT COVERAGE LOOKS TO BE HIGHER. MAY ALSO BE DEVELOPMENT
ON WIND SHIFT ACROSS IL THIS AFTERNOON WHICH WOULD PUSH THROUGH CWA
THIS EVENING. WILL GO WITH DRY FORECAST TOWARD MIDNIGHT. NEXT FAST
MOVING SHORTWV WILL MOVE INTO CWA BY AFTERNOON WITH CHC MORNING POPS
AND LIKELY AFTERNOON. WITH STORM MOVEMENT INCREASING HAVE DECIDED TO
CANCEL WATCH FOR TONIGHT AND LET LATER SHIFTS DECIDE IF NEEDED FOR
MONDAY. LOWERED TEMPS MONDAY WITH CLOUDS AND RAIN MOVING IN BY
MIDDAY.
&&

.LONG TERM...
LATE MONDAY THE COLD FRONT WILL BE MOVING THROUGH OUR CWA. ANY
SHOWERS AND STORMS SHOULD END MONDAY NIGHT AND THEN MADE TUESDAY DRY
AS THAT FRONT IS SOUTHEAST OF THE AREA AND A SMALL HIGH SETTLES INTO
THE AREA. THE PAST FEW MODEL RUNS HAVE HAD TUESDAY DRY AND THE PAST
FEW NUMERICAL RUNS OF THE POP HAVE BEEN WAY LOW...NEIGHBORING
OFFICES ALSO WENT DRY FOR TUESDAY...SO HAVE MADE TUESDAY DRY EXCEPT
FOR THE VERY VERY SOUTHERN PART TO MATCH UP WELL WITH OUR SOUTHERN
NEIGHBORS AS THE GFS IS THE LAST TO MOVE THE QPF OUT. THEN THE NEXT
FRONT TO AFFECT OUR CWA WILL BE ON WEDNESDAY AS ANOTHER COLD FRONT
WILL MOVE EASTWARD THROUGH THE AREA. THEN AFTER THAT...ANOTHER HIGH
PRESSURE AREA WILL MOVE IN AND BE OVER OUR AREA THROUGH EARLY
SATURDAY. GFS AND GEM ARE HINTING AT A SMALL, WEAK LOW PRESSURE
TROUGH MOVING THROUGH ON SATURDAY. BUT WILL LEAVE SATURDAY DRY FOR
THE TIME BEING AS THIS TROUGH IS LOOKING WEAK AND ITS STILL A FEW
DAYS AWAY TO GET A GOOD ENOUGH HANDLE ON IT. THEN A WEEK FROM TODAY
LOOKS TO BE DRY RIGHT NOW WITH ANOTHER HIGH OVER THE AREA.
&&

.AVIATION...
LINE OF SHOWERS WILL MOVE EAST TOWARD FWA THIS AFTERNOON AND WILL
LIKELY BE MORE DEVELOP LATER THIS AFTERNOON TOWARD SBN AS WIND SHIFT
MOVES ACROSS REGION BENEATH SFC LOW OVER WI. STILL EXPECTING SCT
TSTMS AND COVERAGE STILL LOOKS TO BE LOW ENOUGH TO KEEP OUT OF TAFS.
WILL NEED TO MONITOR AS THE AFTERNOON GOES ON. VFR BKN CIGS TONIGHT
WITH SHOWERS ENDING BY 03Z AND JUST SOME HAZE INTO THE MORNING. NEXT
BATCH OF STORMS WILL ARRIVE BY AFTERNOON BUT WITH UNCERTAINTY LEFT
OUT OF TAFS FOR NOW.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 600 PM EST TODAY FOR ZONES
INZ003>INZ009...INZ012>INZ018...INZ020...INZ022>027...INZ032>034.

MI...FLOOD WATCH UNTIL 600 PM EST TODAY FOR ZONES MIZ077>079.

OH...FLOOD WATCH UNTIL 600 PM EST TODAY FOR ZONES
OHZ001>OHZ002...OHZ004>OHZ005...OHZ015>OHZ016...OHZ024>OHZ025.

&&
Hazardous weather outlook, Jun 13, 5:01 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 AM EST SUN JUN 13 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
501 AM EST SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WITH HEAVY RAINFALL CAUSING SOME FLOODING ARE EXPECTED
THIS AFTERNOON AND EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
ARE POSSIBLE WITH THE STORMS. ADDITIONALLY, SEVERE STORMS WITH HAIL
TO ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NIGHT. THERE IS A
SLIGHT CHANCE THAT THE STORMS MAY BE SEVERE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND
AGAIN MONDAY AND TUESDAY. SPOTTERS ARE ALSO URGED TO REPORT FLOODING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jun 13, 2:43 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
243 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             7 SE COLUMBIA CITY      41.09N 85.39W
06/13/2004  0.75 INCH        WHITLEY            IN   EMERGENCY MNGR

0214 PM     HEAVY RAIN       3 S WABASH              40.76N 85.83W
06/13/2004  1.75 INCH        WABASH             IN   TRAINED SPOTTER

            RAINED FOR 30 MINUTES. STANDING WATER ACROSS ROADS AND
            FIELDS.

0208 PM     HAIL             2 NE LUTHER             44.04N 85.68W
06/13/2004  0.75 INCH        LAKE               MI   EMERGENCY MNGR

0208 PM     TSTM WND DMG     2 NW LUTHER             44.04N 85.68W
06/13/2004                   LAKE               MI   EMERGENCY MNGR

            BARN ROOF BLOWN OFF.

0148 PM     FLASH FLOOD      5 NE PERU               40.75N 86.07W
06/13/2004                   MIAMI              IN   LAW ENFORCEMENT

            US 31 FLOODED AND IMPASSABLE IN PLACES WITH WATER FLOWING
            ACROSS ROAD.

&&

ALS
Local storm report, Jun 13, 2:48 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             6 SE SOUTH WHITLEY      41.02N 85.55W
06/13/2004  0.75 INCH        WHITLEY            IN   EMERGENCY MNGR

0208 PM     TSTM WND DMG     6 SE SOUTH WHITLEY      41.02N 85.55W
06/13/2004                   WHITLEY            IN   EMERGENCY MNGR

            BARN ROOF BLOWN OFF.

&&

ALS
Local storm report, Jun 13, 3:08 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             FORT WAYNE              41.07N 85.14W
06/13/2004  0.88 INCH        ALLEN              IN   TRAINED SPOTTER

            .67 INCES OF RAIN IN 15 MINUTES.

&&

ALS
Local storm report, Jun 13, 3:39 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     6 SE SOUTH WHITLEY      41.02N 85.55W
06/13/2004                   WHITLEY            IN   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

ALS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Paulding

When
June 13, 3:54 PM EST
Where
Paulding County, Antwerp
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.183, -84.733

Thunderstorm Wind, Paulding

When
June 13, 3:54 PM EST
Where
Paulding County, Antwerp
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.183, -84.733

Emergency management reported numerous trees down in Antwerp.

Thunderstorm Wind, Defiance

When
June 13, 4:30 PM EST
Where
Defiance County, Defiance
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.283, -84.350

Emergency management reported numerous trees down in the city of Defiance.

Thunderstorm Wind, Paulding

When
June 13, 4:57 PM EST
Where
Paulding County, Countywide
Measured
75 kt (86 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
41.117, -84.567

NWS storm survey showed winds estimated between 80 and 100 MPH occurred across the northern part of Paulding county with widespread tree damage and power poles and lines down. Law enforcement reported minor damage to homes.

Thunderstorm Wind, Defiance

When
June 13, 5:15 PM EST
Where
Defiance County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.333, -84.500

Amateur radio reported trees and power lines down over most of the county with power out citywide in Defiance.

Flash Flood, Defiance

When
June 13, 5:15 PM EST to 7:00 PM EST
Where
Defiance County, Ney
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Emergency management reported flash flooding between Sherwood and Ney with numerous roads closed and high water nearing homes and in basements. Almost a foot of water flowing over some roads with Gipe Rd in Ney Washington township washed out near a culvert.

Thunderstorm Wind, Putnam

When
June 13, 5:15 PM EST to 5:25 PM EST
Where
Putnam County, 3 mi NW of Continental
Measured
75 kt (86 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
41.133, -84.300

NWS storm survey showed winds estimated between 80 and 100 MPH occurred across northern Putnam county with damage to trees and a barn destroyed northwest of Continental. Minor damage was reported to a few homes.

Tornado, Henry

When
June 13, 5:28 PM EST
Where
Henry County, 3 mi S of New Bavaria
Rating
F1
Path length
4 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
41.150, -84.167

NWS storm survey showed a tornado touched down 3 miles south of New Bavaria and traveled close to 4 miles lifting 3 and one half miles east southeast of New Bavaria. The storm was around 50 yards wide and produced F0 to F1 damage along its path destroying 2 barns and damaging several houses. Trees and power poles as well as some smaller structures were also damaged.

Hail, Putnam

When
June 13, 5:44 PM EST
Where
Putnam County, Miller City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.100, -84.133

Flash Flood, Paulding

When
June 13, 6:00 PM EST to 7:00 PM EST
Where
Paulding County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Emergency management reported numerous roads closed across the county due to flash flooding.

Thunderstorm Wind, Allen

When
June 13, 6:32 PM EST
Where
Allen County, Lima
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.750, -84.100

Amateur radio reported power lines down in the city of Lima.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyThe tornado archive for Ohio, 2004Warnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406928, 5406929, 5406930, 5406931, 5406932, 5406933, 5407013, 5406934, 5406935, 5407015, 5407014.